Thunderstorm Wind, Valley
- When
- June 4, 7:43 PM CST
- Where
- Valley County, (Odx)sharp Fld Ord
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -98.950
Albeit not as active as the previous evening, the evening of Thursday the 4th was the third consecutive with at least some severe storm activity in South Central Nebraska. This was truly a hit-and-miss, isolated to scattered event, as while storm coverage was fairly limited across the 24-county area as a whole, all four quadrants of it saw at least some convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Albeit not as active as the previous evening, the evening of Thursday the 4th was the third consecutive with at least some severe storm activity in South Central Nebraska. This was truly a hit-and-miss, isolated to scattered event, as while storm coverage was fairly limited across the 24-county area as a whole, all four quadrants of it saw at least some convection. Overall, marginally-severe winds were the main issue, including measured gusts of 61 MPH at the Ord airport and 60 MPH at Waco, and estimated 60 MPH at Shelby, where the NWS cooperative observer reported downed tree branches up to 3 inches in diameter. Various other places clocked slightly sub-severe wind gusts of 50-55 MPH, including in or near Gothenburg, Johnson Lake, Arcadia, Gresham and Clay Center. Hail was less of an issue, with the only severe-criteria report consisting of quarter size stones in Sutton.
Breaking down event evolution and timing, two small/separate storm clusters entered west-central and northern counties between 7-9 p.m. CDT, a continuation of activity that initiated hours earlier over the Nebraska Panhandle. These early evening storms produced strong-to-marginally severe winds mainly in Valley/Dawson/Gosper counties. Over the next few hours from 9-11:30 p.m. CDT, both of these storm clusters briefly weakened, only to re-intensify and even merge somewhat as they reached eastern portions of the area, prompting various hail/wind reports from counties such as Clay/Polk/York before exiting into eastern Nebraska. Meanwhile, back off to the southwest, a separate area of strong storms blossomed between 10 p.m. and midnight CDT in several counties along the Kansas border, but there were no ground-truth reports from this convection that departed into southeast Nebraska/northeast Kansas after midnight. Finally, one last weaker batch of storms roamed various northern/eastern counties between 1-4 a.m. CDT on Friday the 5th before all local storm activity ended for the night. Both at the surface and aloft, the same general environment that supported severe storms the prior evening remained in place for this round. In the mid-upper levels, broad west-northwest flow containing various embedded, low-amplitude disturbances persisted over the region. At the surface, the same seasonably-hot and moderately unstable airmass persisted as well, as afternoon temperatures topped out in the low-mid 90s F with dewpoints ranging from upper 50s F in western counties to 65-70 F in the east. As strong to severe storms traversed the area in the evening, mesoscale parameters featured 1000-3000 J/kg mixed-layer CAPE and 40 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 5:11 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 611 PM CDT Thu Jun 4 2020 ...Aviation Update... .UPDATE... Issued at 450 PM CDT Thu Jun 4 2020 Increased/expanded PoPs through tonight to more closely match the latest runs of the HRRR and other short term guidance. These models show thunderstorms moving west to east through the forecast area, mainly from 7pm to 1am tonight. && .SHORT TERM...(This evening through Friday night) Issued at 324 PM CDT Thu Jun 4 2020 A mid-level embedded perturbation will help touch off some thunderstorms this afternoon near the cold front in South Dakota, and along a trough over Nebraska/Kansas this afternoon. Better support for severe weather with potential northern MCS to develop, keeping this mostly if not entirely out of our CWA where stronger updrafts will be supported. Hi-res models indicate the potential for convection to creep into the CWA this evening into the overnight, but nowhere near the support for severe weather as we had last night. Went closer to HRRR/HRRREXP for highs Friday, based on recent model performance statistics. Cold front will likely stall in the southern CWA or just south for Friday, but best moisture hold on more to the east. Our far east/southeast may be able to get in on some convection for the evening, but not much to hang our hat on, and generally looks dry for us Friday/Friday night. .LONG TERM...(Saturday through Thursday) Issued at 324 PM CDT Thu Jun 4 2020 The story this weekend is HOT and WINDY! Saturday and Sunday look very similar with highs above normal in the 90s and gusty winds. Deep ridging will be in place over much of the central CONUS along with an upper level trof approaching from the west. Expecting a rather tight sfc pressure gradient on Saturday and Sunday ahead of the trof. This will lead to sustained southerly sfc winds around 20- 30 kts. Model soundings also suggest the potential for mixing down gusts to the sfc of around 40 kts. There could be a brief shot of precip Saturday night for far western portions of the CWA, but don't currently have a lot of confidence in this. Sunday night a minor short wave along the leading edge of the trof forms a cold front across the NE panhandle. As Monday comes around this front will start to push southeast across western NE. Showers and thunderstorms are expected to develop along the front late in the day on Monday. These storms are expected to impact the CWA overnight on Monday and into Tuesday as the front crosses through from the NW to the SE. Behind the front we can expect cooler, more seasonal temperatures for Tuesday, Wednesday, and Thursday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 605 PM CDT Thu Jun 4 2020 Scattered thunderstorms expected to move from west to east in the vicinity of the terminals this evening. The main threat to the terminals will be brief gusty winds to around 60 MPH. After the storms move through, skies will clear and winds will shift from the southwest to northwest overnight, and eventually to the east on Friday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Mangels SHORT TERM...Heinlein LONG TERM...Shawkey AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 500 PM CDT Thu Jun 4 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 051200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 500 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms are expected to move through the area this evening and tonight, mainly between 7pm and 1am. Some of the storms may be capable of producing large hail the size of half dollars and damaging winds of 60 mph or greater. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Intermittent, small chances for thunderstorms exist across portions of the outlook area Friday evening through Saturday night. A few storms could be strong to severe, however widespread severe weather is not expected at this time. Looking ahead into next week, better chances for thunderstorms return to the outlook area in the Monday night into Tuesday time frame with the arrival of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on an isolated basis this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 4 NE SAINT LIBORY 41.11N 98.29W
06/03/2020 HOWARD NE PUBLIC
HAIL DAMAGED CROPS AND 3 TO 5 INCH TREE
LIMBS DOWN NORTHWEST OF WORMS, NE. PICTURE
OF LIMBS DOWN FROM FACEBOOK. TIME ESTIMATED
FROM RADAR.
&&
JMBWPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG 4 NE SAINT LIBORY 41.11N 98.29W
06/03/2020 HOWARD NE PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
NE SAINT LIBORY...ADJUSTED AS ESTIMATED TIME
WAS INCORRECT. HAIL DAMAGED CROPS AND 3 TO 5
INCH TREE LIMBS DOWN NORTHWEST OF WORMS, NE.
PICTURE OF LIMBS DOWN FROM FACEBOOK. TIME
ESTIMATED FROM RADAR.
&&
JMBWPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST ORD AIRPORT 41.62N 98.95W
06/03/2020 M64 MPH VALLEY NE ASOS
0742 PM HAIL ORD 41.60N 98.93W
06/03/2020 E1.00 INCH VALLEY NE EMERGENCY MNGR
0801 PM TSTM WND DMG 1 NNE SHERMAN RESERVOIR 41.31N 98.88W
06/03/2020 SHERMAN NE EMERGENCY MNGR
6 TO 8 INCH TREE LIMBS DOWN NEAR AT SHERMAN
RESERVOIR AT THE TRADE WINDS MARINA.
PICTURES PROVIDED BY EM.
0805 PM HAIL NORTH LOUP 41.50N 98.77W
06/03/2020 E1.75 INCH VALLEY NE CO-OP OBSERVER
A FEW STONES UP TO GOLF BALL SIZE, MOST
SMALLER THAN QUARTERS.
0805 PM TSTM WND GST 4 NW SHERMAN RESERVOIR 41.35N 98.93W
06/03/2020 E60 MPH SHERMAN NE EMERGENCY MNGR
NORTH SIDE OF SHERMAN RESERVOIR.
0810 PM TSTM WND GST 1E OF CAMBRIDGE 40.28N 100.14W
06/03/2020 E50 MPH FURNAS NE CO-OP OBSERVER
ESTIMATED 50 MPH GUSTS...NO DOWNED BRANCHES
VISIBLE.
0815 PM HAIL 2W ARCADIA 41.42N 99.16W
06/03/2020 E0.70 INCH VALLEY NE CO-OP OBSERVER
ALSO 1.36 INCHES OF RAIN IN ABOUT 45
MINUTES.
0834 PM HAIL LOUP CITY 41.28N 98.97W
06/03/2020 E0.70 INCH SHERMAN NE EMERGENCY MNGR
0834 PM TSTM WND GST 1 WNW SAINT PAUL 41.22N 98.48W
06/03/2020 E60 MPH HOWARD NE PUBLIC
ESTIMATED 50-60 MPH...RELAYED BY HOWARD
COUNTY DISPATCH.
0836 PM HAIL LOUP CITY 41.28N 98.97W
06/03/2020 E1.00 INCH SHERMAN NE PUBLIC
0837 PM TSTM WND GST BEAVER CITY 40.14N 99.83W
06/03/2020 M55 MPH FURNAS NE EMERGENCY MNGR
MEASURED ON A PERSONAL WEATHER STATION.
0850 PM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
06/03/2020 M46 MPH HALL NE ASOS
PEAK SUB-SEVERE GUST AT KGRI.
0858 PM TSTM WND DMG 3 NNW CHAPMAN 41.06N 98.18W
06/03/2020 MERRICK NE EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG
REPORT...CHANGED TIME TO PM... FROM 3 NNW
CHAPMAN. REGION 44 EMERGENCY MANAGER
REPORTED SEVERAL PIVOTS FLIPPED OVER AND
MANGLED NORTH OF CHAPMAN, INCLUDING: BETWEEN
6TH AND 7TH ROAD ON J ROAD; ARCHER ROAD,
SOUTH OF I ROAD; AND BETWEEN L AND M ROADS
ALONG 8TH ROAD. TIME ESTIMATED BY RADAR.
0901 PM TSTM WND DMG CHAPMAN 41.02N 98.16W
06/03/2020 MERRICK NE BROADCAST MEDIA
THIS REPORT ADDS MORE INFORMATION FROM THE
PREVIOUS TSTM WND DMG REPORT FROM CHAPMAN.
DAMAGE TO THE PUMP N PANTRY. PICTURE ON
TWITTER COURTESY OF KSNB STORM CHASER 4.
METAL LIGHT POLE BLOWN DOWN AND SNAPPED AT
THE BASE. LARGE METAL ICE CHESTS BLOWN AWAY
FROM THE MAIN BUILDING AND INTO THE PARKING
LOT.
0901 PM TSTM WND GST CHAPMAN 41.02N 98.16W
06/03/2020 M70 MPH MERRICK NE PUBLIC
KNSB VIEWER REPORTED THAT WEATHER STATION AT
PREFERRED POPCORN MEASURED 2M WINDS OF 70
MPH. TIME IS ESTIMATED.
0902 PM TSTM WND DMG 4 NE SAINT LIBORY 41.11N 98.29W
06/03/2020 HOWARD NE PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
NE SAINT LIBORY...ADJUSTED AS ESTIMATED TIME
WAS INCORRECT. HAIL DAMAGED CROPS AND 3 TO 5
INCH TREE LIMBS DOWN NORTHWEST OF WORMS, NE.
PICTURE OF LIMBS DOWN FROM FACEBOOK. TIME
ESTIMATED FROM RADAR.
0905 PM HAIL 3 SW CHAPMAN 40.99N 98.21W
06/03/2020 E1.00 INCH MERRICK NE STORM CHASER
0913 PM TSTM WND GST AURORA AIRPORT 40.89N 97.99W
06/03/2020 M53 MPH HAMILTON NE AWOS
0920 PM HAIL 5 S MARQUETTE 40.94N 98.00W
06/03/2020 E1.00 INCH HAMILTON NE LAW ENFORCEMENT
0925 PM TSTM WND GST 3 SSW AURORA 40.82N 98.02W
06/03/2020 M52 MPH HAMILTON NE PUBLIC
DAVIS WEATHERLINK STATION.
0930 PM TSTM WND GST 2 SW CLARKS 41.19N 97.87W
06/03/2020 E60 MPH MERRICK NE STORM CHASER
ESTIMATED FROM STORM CHASER VIDEO.
0935 PM TSTM WND GST AURORA AIRPORT 40.89N 97.99W
06/03/2020 M58 MPH HAMILTON NE AWOS
0945 PM TSTM WND DMG HENDERSON 40.78N 97.81W
06/03/2020 YORK NE TRAINED SPOTTER
LARGE TREE LIMB DOWN IN HENDERSON, BLOCKING
STREET.
0950 PM TSTM WND DMG YORK 40.87N 97.59W
06/03/2020 YORK NE LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS DOWNED POWER LINES
IN YORK AND STRUCTURAL DAMAGE TO 2 HOMES
FROM FALLEN TREES.
0950 PM TSTM WND GST YORK AIRPORT 40.89N 97.62W
06/03/2020 M79 MPH YORK NE AWOS
0959 PM TSTM WND GST 3 W WACO 40.90N 97.52W
06/03/2020 E62 MPH YORK NE MESONET
1003 PM TSTM WND GST WACO 40.90N 97.45W
06/03/2020 M78 MPH YORK NE MESONET
1007 PM TSTM WND GST HASTINGS AIRPORT 40.60N 98.43W
06/03/2020 M47 MPH ADAMS NE ASOS
PEAK NON-SEVERE WIND GUST AT KHSI.
1012 PM TSTM WND GST 2 ENE FAIRMONT 40.65N 97.56W
06/03/2020 M54 MPH FILLMORE NE PUBLIC
DAVIS WEATHERLINK STATION.
1018 PM HAIL NORTH LOUP 41.50N 98.77W
06/03/2020 E0.88 INCH VALLEY NE EMERGENCY MNGR
EM REPORTS DIME TO NICKLE SIZE HAIL IN NORTH
LOUP.
1049 PM TSTM WND GST 5 ENE WEBBER 39.97N 97.95W
06/03/2020 M68 MPH JEWELL KS MESONET
PWS STATION KKSCOURT3.
1052 PM TSTM WND GST 1 NNE DAVENPORT 40.33N 97.80W
06/03/2020 M58 MPH THAYER NE MESONET
DAVIS WEATHERLINK STATION.
1101 PM TSTM WND GST DESHLER 40.14N 97.73W
06/03/2020 E60 MPH THAYER NE EMERGENCY MNGR
EM REPORTS WIND GUSTS OF 60 MPH IN DESHLER.
1120 PM TSTM WND DMG ALEXANDRIA 40.25N 97.39W
06/03/2020 THAYER NE EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG
REPORT...CHANGED ESTIMATED TIME...FROM
ALEXANDRIA. REPORTED PER THAYER COUNTY
EMERGENCY MANAGER TREE LIMB DOWN ON MAIN
STREET IN ALEXANDRIA, NE - 3 FEET IN
DIAMETER AND 50 FEET LONG, AND ANOTHER LIMB
1.5 - 2 FEET IN DIAMETER.
1123 PM TSTM WND DMG DESHLER 40.14N 97.73W
06/03/2020 THAYER NE EMERGENCY MNGR
EMERGENCY MANAGER REPORTS SEVERAL BRANCHES
UP TO 2 INCHES IN DIAMETER DOWN IN DESHLER.
1130 PM TSTM WND DMG DESHLER 40.14N 97.73W
06/03/2020 THAYER NE EMERGENCY MNGR
EM REPORTING TREE LIMB IN DESHLER 1 TO 1 1/2
FOOT IN DIAMETER ABOUT 25 FEET LONG SNAPPED
OFF A TREE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
734 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND GST 3 NNE GOTHENBURG 40.97N 100.15W
06/04/2020 M51 MPH DAWSON NE MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSSpecial Weather Statement
National Weather Service Hastings NE
743 PM CDT Thu Jun 4 2020
NEZ046-060-061-072-073-050130-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-Sherman NE-
743 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...BUFFALO...NORTHEASTERN
GOSPER...SOUTHWESTERN SHERMAN AND EASTERN DAWSON COUNTIES UNTIL 830
PM CDT...
At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sumner to near Overton to near Smithfield.
Movement was east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kearney, Lexington, Holdrege, Ravenna, Elm Creek, Bertrand, Elwood,
Overton, Odessa, Loomis, Pleasanton, Litchfield, Amherst, Sumner,
Funk, Riverdale, Miller, Eddyville, Hazard and Smithfield.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and central Nebraska.
LAT...LON 4076 9991 4105 9981 4105 9921 4124 9920
4123 9890 4105 9888 4068 9897 4065 9899
4066 9918 4035 9919 4047 9996
TIME...MOT...LOC 0043Z 277DEG 37KT 4100 9952 4075 9961 4055 9978
Billings WrightPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 3 SSE JOHNSON LAKE 40.64N 99.83W
06/04/2020 M55 MPH GOSPER NE MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSThe North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH in Shelby and the NWS cooperative observer 3 miles northeast of town reported downed tree branches up to 3 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901029, 901023, 901035, 901038.